Archives of Dermatology
Oral 1-mg finasteride and 5% topical minoxidil are currently widely used to treat androgenetic alopecia (AGA) in men.1-2 Although the finasteride-minoxidil association has not been widely tested in humans,3 results in animal models suggest that the combination of the 2 treatments may be more effective in inducing hair regrowth than either treatment alone.
Interruption of minoxidil treatment is well known to induce telogen effluvium because the follicles phase simultaneously to telogen, having prolonged their anagen growth under the effect of minoxidil. This often produces severe hair loss with obvious thinning.
There are no data about the capacity of finasteride treatment to prevent aggravation of AGA after minoxidil treatment interruption. Our observations indicate that such benefits may not exist.
Report of Cases
In 1997, a 24-year-old man consulted us because of AGA . He started applying topical 5% minoxidil, 1 mL, twice daily. In October 1999, the patient was given 1 mg of finasteride in addition to topical minoxidil because the latter had produced only moderate regrowth. In May 2001, the patient was satisfied with his hair growth, which had considerably improved, with elongation and thickening of the hair in the temporal and vertex regions, but decided to interrupt minoxidil application for personal reasons. However, in November 2001, he returned to our offices because of a noticeable worsening of his AGA, complaining of severe hair loss for 2 months. Clinical examination revealed evident hair thinning.
Follow-up in February 2002 confirmed the worsening of his AGA compared with the pictures obtained before minoxidil treatment interruption. At follow-up in February 2003, the condition had remained stable.
We have recently observed 2 other patients who developed severe hair loss with evident worsening of AGA after interruption of 5% minoxidil treatment, despite continued finasteride treatment. Acute telogen effluvium started approximately 3 months after minoxidil withdrawal.
It is important to stress that all of these patients had been treated with a minoxidil-finasteride combination for 2 years with slight improvement of their clinical presentation. The reason finasteride does not prevent telogen effluvium after minoxidil withdrawal may reside in the different mechanisms by which these drugs act on the follicle. Finasteride is a 5-reductase type II inhibitor that decreases dihydrotestosterone production. It is effective in the frontotemporal region and in the vertex area. Minoxidil is a potassium channel opener and exerts its action through the activity of its metabolite, minoxidil sulfate. The exact mechanism of its action on the hair follicle is still debated, but it probably acts by stimulating the growth of the hair matrix and/or dermal papilla cells.
Our observations indicate that minoxidil and finasteride may have a synergistic effect on the hair follicles. This is promising with regard to using the 2 drugs in combination, but we also believe that physicians should be alerted to the risk of aggravation of AGA when the use of 1 of the 2 drugs (minoxidil) is interrupted.
So far, all of our patients who interrupted their minoxidil treatment and continued using finasteride have experienced worsening of AGA. However, we have no long-term findings for patients who discontinued finasteride use while continuing minoxidil therapy. Data from the literature indicate that finasteride withdrawal leads to slow and progressive hair loss, with return to pretreatment state within 1 year. Thus we can speculate that withdrawal of finasteride treatment in patients using the combination finasteride-minoxidil might be followed by a slow and not severe hair loss, but further observation is needed to confirm this hypothesis.
The post Minoxidil shed, termed Telogen Effluvium in this study underscores what we’ve been saying for years-that there is hell to pay for stopping minoxidil usage. The hair you lose as a result of acute shedding is exceedingly disproportionate to any gains or loss prevention you may have attained. It is for this reason precisely that we consider Rogaine to be contra-indicated in our treatment protocol.
With other treatments, as expected, you’ll *gradually* lose the benefits over time when their usage is discontinued. Discontinue minoxidil though, and shedding sets in with a vengeance.
What should you do if you have been using minoxidil for quite some time? Our advice would be to find the cheapest generic 2% version and use it once a day instead of twice a day. This will be a cost effective way to prevent the drastic shed you’d otherwise be in for As much as I hate to say it, minoxidil does in effect, hold your hair hostage in this regard for life.
You could also switch to Dr, Proctor’s patented topical Thinning Hair Formula which in addition to other hair growth ingredients like NO up-regulators and, Copper Peptides and 5AR inhibitors, contains Pyridine-n-Oxides( which share the same core technology as Rogaine).
Whatever you do don’t stop using Minoxidil cold turkey.